Florida, 2012

Damaging Winds in Florida, March 24, 2012

March 24, 2012 · NWS TBW · 2 events in 1 county or zone

A cold front moved southeast into the Nature Coast and West-Central Florida during the late afternoon and early evening of March 24th. A line of thunderstorms developed ahead of the front and produced damaging wind gusts over Levy County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A cold front moved southeast into the Nature Coast and West-Central Florida during the late afternoon and early evening of March 24th. A line of thunderstorms developed ahead of the front and produced damaging wind gusts over Levy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 24, 12:25 PM EST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 24, 12:25 PM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
125 PM EDT SAT MAR 24 2012

.SHORT TERM (TONIGHT-MONDAY)...
LARGE U/L CUT-OFF LOW WILL FINALLY MOVE OFF THE MID ATLANTIC
COAST ON SUNDAY AND BE PICKED UP BY A NORTHERN STREAM SHORT WAVE
ON MONDAY. ASSOCIATED COLD FRONT CURRENTLY OVER THE PANHANDLE OF
FLORIDA WILL MOVE ACROSS THE FLORIDA PENINSULA TONIGHT AND EARLY
SUNDAY. BAND OF SHOWERS AND THUNDERSTORMS WILL PUSH SOUTHEAST
AHEAD OF THE COLD FRONT AND SPREAD OVER MUCH OF THE FORECAST AREA
TONIGHT. A FEW STORMS MAY BE STRONG WITH LOCALLY HEAVY RAIN OVER
THE NATURE COAST THIS EVENING. BAND OF PRECIPITATION WILL
GRADUALLY WEAKEN OVERNIGHT AS IT MOVES SOUTHEAST ACROSS THE AREA.
SURFACE HIGH PRESSURE WILL BUILD OVER WEST CENTRAL AND SOUTHWEST
FLORIDA BEHIND THE FRONT SUNDAY AND MONDAY WITH DRIER AIR
ADVECTING OVER THE AREA. TEMPERATURES WILL REMAIN A FEW DEGREES
ABOVE CLIMATIC NORMALS.

.LONG TERM (MONDAY NIGHT - FRIDAY)...MODELS HAVE CHANGED LITTLE
SINCE YESTERDAY. HIGH PRESSURE OVER THE MID-ATLANTIC COAST TUESDAY
AND TUESDAY NIGHT WILL BE KICKED OUT INTO THE ATLANTIC ON WEDNESDAY
AS A FAST MOVING STORM SYSTEM RACES EASTWARD ACROSS THE
U.S./CANADIAN BORDER. THE LOW-LEVEL RIDGE AXIS WILL SHIFT SOUTHWARD
INTO CENTRAL FLORIDA BY THURSDAY AND REMAIN THERE ON FRIDAY. THIS IS
USUALLY A DRY WEATHER PATTERN DURING LATE MARCH...BUT A BRIEF SURGE
OF MOISTURE COMING IN FROM THE EAST COULD RESULT IN A FEW WESTWARD
MOVING SHOWERS ON TUESDAY. WILL JUST USE SILENT 10 PERCENT RAIN
CHANCES FOR NOW BUT MAY NEED TO ADD SOME MENTION OF SHOWERS IN
FUTURE FORECASTS.

THE ATMOSPHERE DRIES OUT AGAIN SOME FOR WEDNESDAY AND REMAINS DRY
THROUGH FRIDAY.

TEMPERATURES WILL RUN 3 TO 5 DEGREES ABOVE NORMAL.

&&

.AVIATION...
VFR CONDITIONS ARE GENERALLY EXPECTED AT THE TERMINALS THROUGH THE
REMAINDER OF THE AFTERNOON AND EVENING. CAN/T RULE OUT AN ISOLATED
SHOWER/THUNDERSTORM DEVELOPING AT KLAL THIS AFTERNOON AS THE GULF
SEA BREEZE PUSHES INLAND...SO WILL KEEP A MENTION OF CB IN THE TAF
HERE. LATER TONIGHT BOUNDARY LAYER MOISTURE WILL INCREASE AS A COLD
FRONT PUSHES SOUTHWARD INTO NORTHERN/CENTRAL FLORIDA. AS THIS
OCCURS...THERE WILL BE A CHANCE OF SHOWER/THUNDERSTORM DEVELOPMENT
ACROSS THE CENTRAL AND NORTHERN TAF SITES AFTER 07Z SUNDAY...WHILE
ANY SHOWER/THUNDERSTORM DEVELOPMENT SHOULD HOLD OFF AT THE SOUTHERN
TAF SITES UNTIL 10-12Z SUNDAY. SHOWER/THUNDERSTORM ACTIVITY WILL END
FROM NORTH TO SOUTH SUNDAY MORNING AND EARLY SUNDAY AFTERNOON. THE
TIMING DETAILS AND PROBABILITY OF OCCURRENCE FOR ANY
SHOWER/THUNDERSTORM ACTIVITY REMAINS TOO UNCERTAIN TO INCLUDE
ANYTHING MORE THAN CB IN THE TAFS AT THIS TIME.

&&

.MARINE...
WINDS AND SEAS WILL INCREASE TONIGHT AS A COLD FRONT MOVES ACROSS
THE WATERS...HOWEVER WINDS ARE EXPECTED TO REMAIN 15 KNOTS OR LESS
WITH SEAS 4 FEET OR LESS. WINDS AND SEAS WILL GRADUALLY SUBSIDE
SUNDAY NIGHT AND MONDAY.

&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY LEVELS WILL DROP TO NEAR 35 PERCENT OVER
THE INTERIOR SUNDAY AND MONDAY AFTERNOONS. RED FLAG CONDITIONS ARE
NOT EXPECTED AS WINDS SHOULD REMAIN LESS THAN 15 MPH EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  69  80  62  81 /  50  10   0   0
FMY  67  84  63  85 /  30  30   0   0
GIF  64  84  59  83 /  50  20   0   0
SRQ  66  81  61  81 /  50  20   0   0
BKV  62  81  53  83 /  50  10   0   0
SPG  70  79  66  79 /  50  10   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...21/JELSEMA
Hazardous weather outlook, Mar 24, 4:38 AM EST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
538 AM EDT SAT MAR 24 2012

FLZ039-042-043-048>052-055>057-060>062-065-242145-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
538 AM EDT SAT MAR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED TODAY WITH THE GREATEST CHANCE NORTH
OF TAMPA BAY. THE STORMS WILL CREATE GUSTY WINDS... BRIEF DOWNPOURS
AND FREQUENT LIGHTNING.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL INCREASE TODAY AS A COLD FRONT PUSHES THROUGH
THE GULF WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS ARE EXPECTED SUNDAY PRIMARILY SOUTH OF TAMPA BAY WITH
GUSTY WINDS...BRIEF DOWNPOURS AND DEADLY LIGHTNING.

...WIND AND SEA IMPACT...
THE WINDS AND SEAS WILL CONTINUE SUNDAY AS A COLD FRONT PUSHES
THROUGH THE GULF WATERS. CONDITIONS MAY APPROACH ADVISORY CRITERIA
IN THE NORTHERN OFFSHORE WATERS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PAXTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
March 24, 5:31 PM EST
Where
Levy County, Hardeetown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.500, -82.870

Several oak trees and power lines were blown down near U.S. 19 and CR 320.

Thunderstorm Wind, Levy

When
March 24, 6:00 PM EST
Where
Levy County, 0.6 mi W of Double Sink
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.520, -82.810

Several trees down and a 99-year old house was moved a quarter inch off its foundation just north of the intersection of NW 130th Street and NW 20th Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369094, 369095.